Tamoxifen and hot flashes

Options
laurissa
laurissa Member Posts: 773
edited March 2014 in Breast Cancer #1
How soon will the hot flashes start when starting tamoxifen? I've got that to look forward to.

Comments

  • TraciInLA
    TraciInLA Member Posts: 1,994 Member
    Options
    Laurissa,
    My doctor had me start taking Tamoxifen at bedtime, and the hot flashes started the 2nd night I took it -- but only at night, never during the day. So he had me switch to taking it in the morning, and that worked wonders -- I still have some hot flashes during the night, but not too bad and not nearly as often.

    You just have to jump in, start taking it, and see how you do -- like chemo, everyone reacts differently. But definitely keep in contact with your doctor once you start, and let him/her know if you get hot flashes -- something as simple as changing the time of day you take it may help.

    Traci
  • Kat11
    Kat11 Member Posts: 1,931 Member
    Options
    TraciInLA said:

    Laurissa,
    My doctor had me start taking Tamoxifen at bedtime, and the hot flashes started the 2nd night I took it -- but only at night, never during the day. So he had me switch to taking it in the morning, and that worked wonders -- I still have some hot flashes during the night, but not too bad and not nearly as often.

    You just have to jump in, start taking it, and see how you do -- like chemo, everyone reacts differently. But definitely keep in contact with your doctor once you start, and let him/her know if you get hot flashes -- something as simple as changing the time of day you take it may help.

    Traci

    Hi Laurissa, I started the
    Hi Laurissa, I started the hot flashes within 2 weeks after starting Tamoxifen. For me every day is a surprise, never know when I will get a flash. They call it a flash, but mine last longer than what I think a flash should be.
  • crselby
    crselby Member Posts: 441 Member
    Options
    This won't help you,
    This won't help you, Larissa, because I had hot flashes BEFORE I took Tamoxifen. I called it God's cruel joke on Women. Mine started when I was 47, eleven years ago, when I started menopause naturally. Had leg cramps and sweats, too. Took hormone replacement therapy after enduring the hot flashes and interrupted sleep for 2 years. Took premarin for 4 years (and progesterone) then quit since it wasn't really helping. So when the oncologist was telling me about the side effects of Tamoxifen, he said, "You WILL develop hot flashes" I replied, "Shows how much you know, I've had them for 11 years already!" The Tamoifen DID make them more frequent (every hour in the evenings and through the night) and stronger (more sweat). I tried Peridin C megadoses for a month and saw no difference. So I finally asked my gynecologist for something effective. I started taking Effexor at its lowest dose. Some days were better, but hot flashes were still bad. So this month I am trying a pill and a half daily. They are still bad but less frequent during the daytime. I'll stay at this dose for another 2 weeks, and then re-evaluate it again.

    When I have no hot flashes, during the day, I am so happy. It's great to feel 'normal' again. When I teach at the community college, it is so darn embarrassing to have sweat bead up on my face and drip down my back. Even my feet perspire. Geez, I drink gallons of water just to stay hydrated.

    So, as I said, I can't tell you when the hot flashes kick in. It only took 2 days of taking Tamoxifen for mine to get worse. Hopefully, you'll be one of the lucky ones for whom there are no noticeable side effects. And it really is for an effective and important reason that you will be taking it!!
    ~~Connie~~
  • teresa41
    teresa41 Member Posts: 471
    Options
    crselby said:

    This won't help you,
    This won't help you, Larissa, because I had hot flashes BEFORE I took Tamoxifen. I called it God's cruel joke on Women. Mine started when I was 47, eleven years ago, when I started menopause naturally. Had leg cramps and sweats, too. Took hormone replacement therapy after enduring the hot flashes and interrupted sleep for 2 years. Took premarin for 4 years (and progesterone) then quit since it wasn't really helping. So when the oncologist was telling me about the side effects of Tamoxifen, he said, "You WILL develop hot flashes" I replied, "Shows how much you know, I've had them for 11 years already!" The Tamoifen DID make them more frequent (every hour in the evenings and through the night) and stronger (more sweat). I tried Peridin C megadoses for a month and saw no difference. So I finally asked my gynecologist for something effective. I started taking Effexor at its lowest dose. Some days were better, but hot flashes were still bad. So this month I am trying a pill and a half daily. They are still bad but less frequent during the daytime. I'll stay at this dose for another 2 weeks, and then re-evaluate it again.

    When I have no hot flashes, during the day, I am so happy. It's great to feel 'normal' again. When I teach at the community college, it is so darn embarrassing to have sweat bead up on my face and drip down my back. Even my feet perspire. Geez, I drink gallons of water just to stay hydrated.

    So, as I said, I can't tell you when the hot flashes kick in. It only took 2 days of taking Tamoxifen for mine to get worse. Hopefully, you'll be one of the lucky ones for whom there are no noticeable side effects. And it really is for an effective and important reason that you will be taking it!!
    ~~Connie~~

    hot flashes
    i started tamoxifen dec 4 2009, i havent had any hot flashes from it, i was taking it in the evening and i had night sweats i switched to mornings and they stopped.everyone is different , wishing you the best.


    teresa
  • jbug
    jbug Member Posts: 285
    Options
    I started tamoxifen 27 Jan
    I started tamoxifen 27 Jan 10...i started getting occassional hot flashes about 2 weeks into it. Actually didn't realize what they were the first couple of times! I've had night sweats on and off, pretty bad, so that's a big change for me. I had read from other posts that night time dosing can lead to hot flashes at night as well as insomnia...so i started taking them in the a.m....as you can see, didn't make any difference for night hot flashes.

    Over all though, that's the only noticeable side effect and I wouldn't say it is debilitating in any way. Good luck w/your treatment.

    Julie